advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Louisville, Kentucky, USA:

My sister was diagnosed with type 1 diabetes in adolescence and now, in her late forties, is experiencing complications including poorly healing foot lesions and diminished kidney function. She began using an insulin pump several months ago.

Sis was hospitalized briefly recently, and did very well while in the hospital, according to Mom, who lives with her and helps with her care. However, within days after leaving the hospital, Sis's blood sugar was alarmingly high, to the point that Mom was considering re-admitting her. There seems to be little reason for this. Mom prepared meals, which should assure adherence to dietary regimen. Both women are experienced, intelligent, and have good support from their medical team, which should rule out other obvious answers like problems with the pump, failure to take a bolus dose at mealtime, etc.

What worries me even more is that Mom described Sis as routinely "spacy" and "out of it," but noted that she "was more herself" and "bright as a new penny" on a day when she had an appointment for wound therapy. When Sis was living alone, there were indications that she was abusing alcohol and concealing her use. Her current behavior (being fine in the hospital and deteriorating immediately after discharge; being "bright" around medical professionals and "out of it" at home) causes me concern that she is again engaging in some destructive behavior and trying to hide it from Mom and her medical team.

I live in another state, have no contact with the diabetes team, and obviously hesitate to voice my concerns to the family, when I have so little basis and no knowledge of what other factors might be at work, but I cannot rid myself of a nagging worry, and would be very grateful for your input.

Answer:

You have very clearly outlined your concerns. It seems a reasonable issue to raise. An evaluation by a mental health professional is not unreasonable. However, this requires somebody on site to observe your sister's behavior and to put it into perspective. It is also very common to abuse other substances, such as pain medications. Sharing this information with her physician may allow a drug screen to be performed or force the issue of a mental health evaluation.

JTL

[Editor's comment: I wholeheartedly agree with Dr Lane, but, unfortunately, it is not proper for you to consult with your sister's physician without her permission. Since you are so extremely concerned, about the only thing you can do is express these concerns to your sister. She may be angry at first, but hopefully you can help her see her problem and get the help she needs. SS]

DTQ-20010426115818
Original posting 3 May 2001
Posted to Behavior

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.